Alert archive / Tennessee / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 155, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Jul 9, 2001, 1:27 PM EDT for McMinn County, Tennessee. It was in force for 48 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 9, 2001, 1:27 PM EDT (17:27 UTC)
- Expired
- Jul 9, 2001, 2:15 PM EDT
- In force
- 48 min
- Issued by
- NWS Morristown, TN
- Area
- Whole counties
County McMinn County, TN
The radar
The Knoxville radar (KMRX), 137 km from the middle of the area, began a volume at 17:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 9, 1:50 PM EDT | Thunderstorm Wind | Athens, TN | Several trees down and a roof damage. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 5.5 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1891 J/kg
- Mixed-layer CIN
- -43 J/kg
- Mixed-layer LCL
- 1080 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 112 m²/s²
- 0-3 km storm-relative helicity
- 89 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMRX 091727 SVRMRX TNC107-091815- /NEW.KMRX.SV.W.0255.091727-091815/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MORRISTOWN TN 127 PM EDT MON JUL 9 2001 THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MCMINN COUNTY IN EAST TENNESSEE * UNTIL 215 PM EDT * AT 124 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR ATHENS...MOVING SOUTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ENGLEWOOD AROUND 135 PM EDT ETOWAH AROUND 145 PM EDT THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING... WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND BREAK LIMBS OFF OF TREES ABOUT THE SIZE OF YOUR WRIST. HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS. VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING. FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING. J $$ LAT...LON 3556 8454 3549 8474 3529 8462 3534 8443
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 10:35 AM EDT, 2 hours 52 minutes earlier.
Area forecast discussion, Jul 9, 10:35 AM EDT, 2 hours 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 1035 AM EDT MON JUL 9 2001 CURRENT RADARS INDICATE SCATTERED SHOWERS WITH SOME EMBEDDED THUNDER OCCURRING ACROSS NORTHEAST TN AND SOUTHWEST VA...WHICH SHOULD HELP TO KEEP THE LOCAL ATMOSPHERE OVER THIS AREA MORE STABLE THIS AFTERNOON. A VERY MOIST AND UNSTABLE AIRMASS CONTINUES TO THE WEST AND SOUTH OF A HARROGATE TO KNOXVILLE TO SMOKY MT LINE. ANOTHER MESOSCALE CONVECTIVE COMPLEX IS OCCURRING OVER THE WESTERN OHIO VALLEY...AND SHOULD MOVE SOUTHEAST TOWARD THE KNOXVILLE AND CHATTANOOGA AREAS THIS AFTERNOON WHERE THE BEST INSTABILITY LIES. MORNING BNA SOUNDING ALREADY INDICATES A VERY MOIST AND UNSTABLE AIRMASS ACROSS MIDDLE TN WITH CAPE'S AROUND 4300 J/KG...LI'S AROUND -8...AND PW'S NEAR 1.7 INCHES. ALSO...A DECENT DRY LAYER IS EVIDENT BETWEEN 800 AND 500 MB. THIS SOUNDING INDICATES THAT THERE WILL AGAIN BE A POSSIBILITY OF STRONG DAMAGING WINDS AND HEAV!Y RAINS THIS AFTERNOON...MAINLY ACROSS THE SOUTHERN HALF OF THE FORECAST AREA. WILL UPDATE THIS MORNING TO REFLECT THIS THINKING IN THE ZONES...AND TO TWEAK TEMPS A BIT. .MRX... NC...NONE. TN...NONE. VA...NONE. DMG
In the hours before
Local storm report, Jul 9, 10:37 AM EDT, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
1037 AM EDT MON JUL 9 2001
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1215 AM PENNINGTON GAP VA WIND DAMAGE
07/09/01 LEE SEVERAL TREES DOWN ACROSS
THE COUNTY. REPORTED BY LAW
ENFORCEMENT.
1245 AM RUTLEDGE TN WIND DAMAGE
07/09/01 GRAINGER SEVERAL TREES DOWN ACROSS
THE COUNTY. REPORTED BY
HIGHWAY DEPARTMENT.
GRCThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 8:01 PM EDT | Severe Thunderstorm Warning | MRX | Blount | 44 min |
| Jul 8, 11:53 PM EDT | Severe Thunderstorm Warning | MRX | Claiborne | 52 min |
| Jul 8, 11:53 PM EDT | Severe Thunderstorm Warning | MRX | Campbell, Scott | 52 min |
| Jul 9, 12:31 AM EDT | Severe Thunderstorm Warning | MRX | Grainger, Union | 44 min |
| Jul 9, 1:52 PM EDT | Severe Thunderstorm Warning | MRX | Bradley | 38 min |
| Jul 9, 2:12 PM EDT | Severe Thunderstorm Warning | MRX | Polk | 48 min |
| Jul 9, 3:33 PM EDT | Severe Thunderstorm Warning | MRX | Monroe | 42 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.